Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Why are solitons stable?
HTML articles powered by AMS MathViewer

by Terence Tao PDF
Bull. Amer. Math. Soc. 46 (2009), 1-33 Request permission

Abstract:

The theory of linear dispersive equations predicts that waves should spread out and disperse over time. However, it is a remarkable phenomenon, observed both in theory and practice, that once nonlinear effects are taken into account, solitary wave or soliton solutions can be created, which can be stable enough to persist indefinitely. The construction of such solutions can be relatively straightforward, but the fact that they are stable requires some significant amounts of analysis to establish, in part due to symmetries in the equation (such as translation invariance) which create degeneracy in the stability analysis. The theory is particularly difficult in the critical case in which the nonlinearity is at exactly the right power to potentially allow for a self-similar blowup. In this article we survey some of the highlights of this theory, from the more classical orbital stability analysis of Weinstein and Grillakis-Shatah-Strauss, to the more recent asymptotic stability and blowup analysis of Martel-Merle and Merle-Raphael, as well as current developments in using this theory to rigorously demonstrate controlled blowup for several key equations.
References
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 35Q51
  • Retrieve articles in all journals with MSC (2000): 35Q51
Additional Information
  • Terence Tao
  • Affiliation: UCLA Department of Mathematics, Los Angeles, California 90095-1596
  • MR Author ID: 361755
  • ORCID: 0000-0002-0140-7641
  • Email: tao@@math.ucla.edu
  • Received by editor(s): June 20, 2008
  • Published electronically: September 5, 2008
  • Additional Notes: The author is supported by NSF grant CCF-0649473 and a grant from the MacArthur Foundation, and also thanks David Hansen, Frank Merle, Robert Miura, Jeff Kimmel, and Jean-Claude Saut for helpful comments and corrections.
  • © Copyright 2008 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 46 (2009), 1-33
  • MSC (2000): Primary 35Q51
  • DOI: https://doi.org/10.1090/S0273-0979-08-01228-7
  • MathSciNet review: 2457070